Format

Send to

Choose Destination
Br J Dermatol. 2007 Sep;157(3):540-6. Epub 2007 Jun 26.

Association or lack of association between tetracycline class antibiotics used for acne vulgaris and lupus erythematosus.

Author information

1
Department of Biostatistics and Epidemiology and Center for Clinical Epidemiology and Biostatistics, University of Pennsylvania, 815 Blockley Hall, 423 Guardian Drive, Philadelphia, PA 19104, USA. margo@mail.upenn.edu

Abstract

BACKGROUND:

Previous studies have associated tetracyclines and, perhaps more specifically, minocycline use for the treatment of acne with onset of drug-induced lupus erythematosus (LE).

OBJECTIVES:

To determine the frequency of LE among those with acne who used antibiotics from the tetracycline class of antibiotics.

METHODS:

A retrospective cohort study of individuals aged 15-35 years with acne within the practices of the general practice physicians in the U.K. who participate in The Health Information Network (THIN). Our outcome measure was physician reports of LE.

RESULTS:

We identified 97 694 subjects with acne who were followed for about 520 000 person-years. They were on average about 22 years old and 57.5% were female. Minocycline exposure was noted in 24.8% of our subjects, doxycycline exposure in 15.6%, other tetracyclines in 42.3%, and 17.3% had not received a tetracycline antibiotic. The overall hazard ratio for the association of minocycline to LE was 2.64 (95% confidence interval 1.51-4.66) and when adjusted for age and gender was 3.11 (1.77-5.48). Those affected were often treated for LE. No association was noted for doxycycline and the other tetracyclines.

CONCLUSIONS:

The use of minocycline and not the other tetracyclines is associated with LE. LE as reported in THIN often required systemic therapy. Overall, the event is uncommon but the risk and benefit of minocycline therapy must be carefully considered.

[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Wiley
Loading ...
Support Center